Hail, Bath
- When
- July 22, 7:03 AM EST
- Where
- Bath County, 0.4 mi ESE of Ashwood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.977, -79.844
Penny size hail fell on Home Lane.
A large outflow boundary from an overnight thunderstorm complex moved through the region during the morning and early afternoon hours of July 22. This prevented thunderstorm development until early evening when storms started developing.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A large outflow boundary from an overnight thunderstorm complex moved through the region during the morning and early afternoon hours of July 22. This prevented thunderstorm development until early evening when storms started developing. Meanwhile, a line of thunderstorms approached the area from the west. Outflow from the first storms generated scattered clusters of storms across the northwest NC and southwest VA Piedmont up to the Blue Ridge, while the more organized line of storms moved into the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 5:27 AM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 627 AM EDT TUE JUL 22 2008 .SYNOPSIS... A WEAK COLD FRONT WILL SLIDE SOUTHEAST INTO THE OHIO VALLEY TODAY AND THEN INTO OUR AREA ON WEDNESDAY. SCATTERED STRONG THUNDERSTORMS AREA EXPECTED TODAY WITH MORE NUMEROUS STORMS EXPECTED ON WEDNESDAY. WEAK HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT ON THURSDAY BRINGING DRIER WEATHER FOR WEEKS END. && .NEAR TERM /THROUGH TONIGHT/... WATCHING A COUPLE OF FEATURES OVERNIGHT THAT COULD GENERATE SOME STRONG STORMS DURING THE AFTERNOON AND EVENING HOURS. ONE FEATURE IS A DECAYING MCS MOVED ACROSS NORTHERN VIRGINIA OVERNIGHT. THIS SYSTEM COULD LAY DOWN A RESIDUAL BOUNDARY TO OUR NORTH WITH A LINE OF CONVECTION FIRING ALONG IT LATER TODAY. WITH AN ABUNDANT AMOUNT OF MOIST AND MOSTLY CLEAR SKIES EXPECTED TODAY...INSTABILITIES WILL RUN HIGH WITH AFTERNOON HEATING. FORECAST SOUNDINGS ALSO SHOWING AN INVERTED-V PROFILE IN THE AFTERNOON SO ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO GENERATE DAMAGING WINDS. ANOTHER FEATURE WE ARE WATCHING IS A MATURE MCS MOVING INTO THE OHIO VALLEY. WITH CORFIDI VECTORS BEING WESTERLY...THIS SYSTEM WILL APPROACH THE AREA TOWARDS MORNING. MODELS SHOWING THIS FEATURE FALLING APART OVERNIGHT AS IT MOVES INTO KENTUCKY. IF CORRECT...WE WILL NEED TO WATCH FOR STORMS FIRING ALONG THIS RESIDUAL BOUNDARY TODAY. 850 MB TEMPERATURES RUNNING AROUND +22C AND SURFACE DEW POINTS IN THE MID 60S TO LOWER 70S WILL BRING ABOUT HOT AND HUMID CONDITIONS TO THE AREA. WITH STORMS NOT EXPECTED TO IGNITE UNTIL LATE IN THE AFTERNOON...TEMPERATURES IN THE 80S AND 90S ARE POSSIBLE WITH TRIPLE DIGITS EXPECTED IN THE PIEDMONT. HEAT INDICES WILL ALSO RUN WARM WITH 90S ACROSS MOST OF THE AREA AND 100-104F IN THE PIEDMONT. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... MORE STRONG STORMS CAN BE EXPECTED ON WEDNESDAY AS A COLD FRONT APPROACHES THE REGION DURING THE AFTERNOON. THE AREA...ESPECIALLY IN THE EAST...WILL BE IN THE ENTRANCE REGION OF THE LOW LEVEL JET. THE COMBINATION OF THE FRONT AND JET DYNAMICS WILL BRING ABOUT ANOTHER ROUND OF SEVERE WEATHER AND HEAVY DOWNPOURS TO THE REGION. PROGRESSION OF THE FRONT MAY BE SLOW TO MOVE TO THE EAST COAST SO WILL HANG ON TO SOME POPS IN THE PIEDMONT THURSDAY MORNING. DRIER SLIGHTLY COOLER AIR WILL MOVING INTO THE REGION ON THURSDAY. BY FRIDAY...THETA-E BOUNDARY BUCKLES BACK TO THE NORTH WITH HEAT AND HUMIDITY INCREASING INTO THE WEEKEND. DEPENDING ON THE TIMING OF PRECIPITATION INTO THE AREA...WE COULD SEE A WIDE RANGE IN TEMPERATURES ACROSS THE AREA. TEMPERATURES COULD RANGE FROM THE LOWER TO MID 70S IN THE GREENBRIER VALLEY TO LOWER 90S IN THE PIEDMONT. && .LONG TERM /FRIDAY THROUGH MONDAY/... PATTERN CHANGE WILL TAKE SHAPE OVER THE LONG TERM...WITH A TROUGH BUILDING ACROSS THE GREAT LAKES AND MIDDLE ATLANTIC...WITH ADDITIONAL DISTURBANCES DUMPING INTO THE WESTERN PERIPHERY OF THE UPPER TROUGH. CONSIDERING THE MJO IS MAY BE APPROACHING PHASE 4...THIS SEEMS EVEN MORE LIKELY...WITH PERHAPS NORMAL OR SLIGHTLY BELOW NORMAL TEMPS AT THE BEGINNING OF NEXT WEEK. TRYING TO TIME THE INDIVIDUAL AMPLIFYING SHRT WAVES AND FRONTAL PASSAGES PROVES DIFFICULT THIS WEEKEND...HOWEVER THE REGION SHOULD DRY OUT INTO THE BEGINNING OF NEXT WEEK. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... SLOWLY WEAKENING MCS APPROACHING OUR NORTHWESTERN COUNTIES AND COULD AFFECT BLF/LWB BETWEEN 12Z AND 14Z...BUT ACTIVITY SHUD CONTINUE TO WEAKEN AS IT GETS CLOSER. STILL BLF/LWB MAY SEE SOME CONVECTION WITH HEAVY RAIN AND GUSTY WINDS EARLY TODAY BEFORE THE COMPLEX DISSIPATES. REDEVELOPMENT ALONG OUTFLOW FROM THIS APPROACHING MCS IS QUITE POSSIBLE ACROSS OUR CWA THIS AFTERNOON AND BOTH THE GFS AND NAM ARE SHOWING THIS...SO FEEL PRETTY CONFIDENT THAT CONVECTION WILL BE SCTD ACROSS THE CWA THIS AFTN AND INTO THE EVENING HOURS. BEST CHANCES HOWEVER APPEAR TO BE IN THE WEST THRU THE 24 HOUR PERIOD. THE CHANCE OF CONVECTION REMAINS RELATIVELY HIGH THROUGH WED EVENING WHEN A STRONG FRONT MOVES THRU. BEHIND THE FRONT THU AND FRI WE GO BACK TO DRY AND CALM CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...RCS LONG TERM...KM AVIATION...JH/JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 340 AM EDT TUE JUL 22 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 340 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAT INDICES WILL RUN HIGH THIS AFTERNOON WITH 90S ACROSS MOST OF THE AREA TO 100 TO 104 IN THE PIEDMONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON WEDNESDAY. RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 716 AM EDT TUE JUL 22 2008 VAZ020-WVZ045-221215- BATH VA-GREENBRIER WV- 716 AM EDT TUE JUL 22 2008 AT 713 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF RENICK...OR ABOUT OVER LEONARD...MOVING EAST AT 38 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BEARTOWN STATE PARK...RORER AT 725 AM EDT...NEOLA AT 740 AM EDT...LAKE MOOMAW AT 755 AM EDT...BACOVA JUNCTION...CALLISON AT 800 AM EDT...HOT SPRINGS...INGALLS FIELD AT 805 AM EDT...WARM SPRINGS AT 810 AM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM ALONG WITH WIND GUSTS TO 45 MPH. A QUICK ONE HALF INCH OF RAIN COULD ALSO FALL FROM NORTHEAST GREENBRIER COUNTY INTO BATH COUNTY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR WARNINGS.
The Roanoke radar (KFCX), 113 km away, was scanning. The volume nearest the first event began at 12:04 UTC.
22 thunderstorm wind, 8 hail, 1 debris flow, 1 flash flood. Local standard time, as filed.
Penny size hail fell on Home Lane.
Numerous trees were blown down. Damage values are estimated.
A tree was blown down along Route 24. Damage values are estimated.
A tree was blown down on Route 24. Damage values are estimated.
Large limbs were blown down. Damage values are estimated.
A tree was blown down on Route 713. Damage values are estimated.
A tree was blown down onto Route 855. Damage values are estimated.
Thunderstorm winds blew a roof off a garage, and caused numerous trees to be blown down on Loop Road. Damage values are estimated.
A tree was blown down at a location one mile east of the intersection of Routes 619 and 94. Damage values are estimated.
Two trees were blown down. Damage values are estimated.
A tree was blown down on Highway 662. Damage values are estimated.
A tree was blown down. Damage values are estimated.
The roof of a barn was blown onto Route 631. Damage values are estimated.
A tree was blown down on Route 703. Damage values are estimated.
Numerous trees were blown down. Damage values are estimated.
Trees were blown down. Damage values are estimated.
Several trees were blown down. Damage values are estimated.
A large tree was blown down on Route 220. Damage values are estimated.
A tree was blown down. Damage values are estimated.
A tree was blown down. Damage values are estimated.
A tree was blown down on Route 18. Damage values are estimated.
A tree was blown down. Damage values are estimated.
A rock slide occurred on Route 220 one mile north of the City of Covington.
Large tree limbs were blown down onto Route 614. Damage values are estimated.
A measured three to five inches of rain in parts of Botetourt County, VA helped to produce flash flooding in Fincastle, VA. The flash flooding prompted the closure of several roads in Botetourt County. Route 220 had 3.5 feet of water on it, and many cars became stalled. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124979, 124980, 124981, 124985, 124987, 124982, 124988, 124983, 124989, 124984, 124991, 124992, 124998, 125001, 125002, 125005, 124996, 124993, 124997, 125006, 125008, 125010, 125009, 125007, 125012, 125014, 125019, 125022, 125024, 125026, 125028, 124836.